Clinical Cases in Chronic Lymphocytic Leukemia - Episode 13
EXPERT PERSPECTIVE VIRTUAL TUMOR BOARD
Anthony Mato, MD, MSCE:I’m curious to go around the group and discuss what are the most common adverse events that you are seeing that are leading to either dose reductions or discontinuations in general with ibrutinib-based therapy.
Shuo Ma, MD, PhD:It depends on the phase of the treatment. Early on, the most common side effect is GI [gastrointestinal] toxicity, but it’s mild. I haven’t had any patient I had to stop treatment. I did have some occasional cases of severe skin rash that would lead to stopping treatment. As patients continue treatment, the more common reason for stopping treatment would be cardiac events: cardiac arrhythmia, primarily atrial fibrillation.
Anthony Mato, MD, MSCE:So AFib [atrial fibrillation] warrants discontinuation?
Shuo Ma, MD, PhD:I think it’s debatable. It depends on what you have as an optionwhat other options are available. Previously, when we didn’t have the other oral targeted therapies available, when you only have ibrutinib, we can manage. Patients can continue treatment as long as they don’t have very symptomatic AFib. If they have just asymptomatic AFib, you can use rate-controlling agents alone. It depends on the score. If it’s indicated, they can be on anticoagulation, and I would typically choose a novel anticoagulant. And the patient can tolerate that and continue treatment.
However, if the patient has very symptomatic AFib, I think that’s the point at which I would not feel comfortable continuing. We also have other available agents that you can switch to. I think now I’d be more willing to actually change to a different agent that might have a less potential risk for cardiac toxicity when it’s available.
Anthony Mato, MD, MSCE:Same answer or…?
Sameer A. Parikh, MBBS:Slightly different, I try to stick with ibrutinib for as long as I could. I think if it’s a patient that has needed hospitalization for AFib, then we would typically get a cardiology consult, get a comprehensive cardiac evaluation, and then try to reduce the dose of ibrutinib. I know there is little data to suggest that ibrutinib, it’s a dose-related phenomenon. We’ve typically tried to dose-reduce the ibrutinib to see if we could get as much as we could potentially out of ibrutinib. I think if the AFib persists, particularly if patients are symptomatic or if they need repeated hospitalizations, then I think now thankfully we have alternative agents available where we could switch. If it’s an isolated event, it was incidentally discovered on physical exam and a patient was in for their routine clinic visit, then I think it’s always a discussion as to how we want to do, what do you really want to do with ibrutinib.
Shuo Ma, MD, PhD:When I was talking about switching treatment, we want to try to extend the treatment on this pathway blockage as muchas long—as possible. I think now that we have the second-generation BTK [Bruton tyrosine kinase] inhibitor, we might have a good alternative that can allow you still to use this pathway inhibitor without switching the pathways. Rather than switching to venetoclax, for example, I might just choose a second-generation agent.
Anthony Mato, MD, MSCE:Very fair. This patient goes on ibrutinib, as mentioned, and the symptoms that led to the initiation of therapy resolved after about 6 months on therapy. The splenomegaly and the hepatomegaly resolved; the pleural effusion gradually subsided. However, the patient did require multiple thoracenteses in the interim and lymph node size reduced by approximately 80%, so overall initially great response. I think the highlighted point here is that the patient was managed with the adverse events in order to achieve that response without having discontinuation due to an adverse event.
Transcript edited for clarity.